In December 2016, an inquest was held into the death of an elderly man, Mr George Triantafilopoulos, from a subdural haematoma following two closed-head injuries.
Mr Triantafilopoulos was a 75 year old man who had been taking Warfain following cardiac surgery in the early 2000s.
On 14 August 2014, Mr Triantafilopoulos and his friend and carer, Mr Koutsoubaris, were at the supermarket when Mr Triantafilopoulos fell backwards, hitting his head on the floor. Mr Triantafilopoulos was taken to Marrickville Medical Centre, where he was examined by Dr Karalasingham, general practitioner. Mr Koutsoubaris provided details of Mr Triantafilopoulos’ history. Dr Karalasingham prescribed Panadeine Forte and advised Mr Triantafilopoulos to seek further medical assistance at hospital if his condition deteriorated or he felt dizzy.
The following day, Mr Koutsoubaris and Mr Triantafilopoulos drove to another shopping centre. Upon exiting the vehicle, Mr Koutsoubaris turned to find Mr Triantafilopoulos face down on the ground, with a large scratch and blood on his head.
Mr Koutsoubaris took Mr Triantafilopoulos to Primacare Family Medical Centre where he was seen by Dr Sivaseelan, general practitioner. Dr Sivaseelan was given Mr Triantafilopoulos’ history by Mr Koutsoubaris. Dr Sivaseelan examined Mr Triantafilopoulos and did not detect any abnormal neurological signs. Dr Sivaseelan advised that if Mr Triantafilopoulos did not feel well in 4-5 hours, he should attend the hospital.
After being taken home, Mr Triantafilopoulos began vomiting and called an ambulance. When paramedics arrived, Mr Triantafilopoulos was unconscious. An urgent CT scan showed that Mr Triantafilopoulos’ had a large right sided subdural haematoma overlying the right cerebral hemisphere with significant mass effect. Subdural blood was also noted in other areas of the brain. There was no skull fracture detected. The neurosurgical team was of the view that surgical intervention would be futile. Palliative care was commenced and Mr Triantafilopoulos died at 2.15 am on 16 August 2014.
The Coroner noted that the general practitioners could have placed greater emphasis on the mechanism of injury1 . Although the individual head-strikes resulted in the general practitioners being concerned about Mr Triantafilopoulos’ neurological condition, he appeared normal after each fall. The Coroner noted that the effects of the head-strikes were not immediate and that a cautious approach was therefore warranted. The Coroner highlighted the fact that with the benefit of hindsight, both doctors stated that they would have sent Mr Triantafilopoulos for an immediate CT scan.
The Coroner recommended that the Royal College of General Practitioners consider including in its weekly newsletter an anonymised report of Mr Triantafilopoulos’ death and the issues involved, in order to assist with the ongoing education of general practitioners on closed head injuries in older people who are taking anticoagulant medication.
The inquest emphasised the importance of a cautious approach when doctors are presented with patients who have a range of risk factors. In this case, the fact that Mr Triantafilopoulos was both elderly and on anticoagulant medication provided potential justification for the doctors concerned taking additional steps, as compared to how they would have treated an ordinary patient.
While the Coroner did not directly criticise the actions of the doctors involved, the undertone of the finding was that a more cautious approach may have led to a different outcome for Mr Triantafilopoulos.